Alert archive / California / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS Los Angeles, CA

March 20, 2011Los Angeles County, California

NWS Los Angeles, CA issued this areal flood advisory at Mar 20, 2011, 11:03 AM PDT for Los Angeles County, California. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 11:03 AM PDT (18:03 UTC)
Expired
Mar 21, 2011, 12:45 AM PDT
In force
14 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this areal flood advisory went out at Mar 20, 10:10 AM PDT, 53 minutes earlier.

Area forecast discussion, Mar 20, 10:10 AM PDT, 53 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1010 AM PDT SUN MAR 20 2011

.SYNOPSIS...

A VERY STRONG STORM WILL BARREL THROUGH THE AREA TODAY AND TONIGHT.
IT WILL BRING PERIODS OF HEAVY RAIN AND DAMAGING WIND GUSTS TO ALL
AREAS. THERE WILL BE HEAVY SNOW IN THE MOUNTAINS. THERE WILL ALSO BE
A SLIGHT CHANCE OF THUNDERSTORM TODAY THROUGH MONDAY ACROSS THE
ENTIRE AREA. THE STORM WILL WIND DOWN LATER MONDAY AFTERNOON. A
SUCCESSION OF STORMS WILL KEEP A CHANCE OF RAIN IN THE FORECAST FOR
THE REST OF THE WEEK.

&&

.SHORT TERM (TODAY-TUE)...VERY STRONG STORM SYSTEM MOVING THROUGH
THE AREA TODAY WITH THE FOCUS NOW SHIFTING TO AREAS SOUTH OF PT
CONCEPTION. THE SURFACE LOW ASSOCIATED WITH THE STORM BOTTOMED OUT
MUCH EARLIER THAN PREVIOUS MODELS HAD INDICATED AND AS A RESULT
WINDS HAVE ALREADY PEAKED ACROSS NORTHERN AREAS AND ARE FALLING
RAPIDLY WELL BELOW ADVISORY LEVELS. HAVE ENDED THE HIGH WIND
WARNINGS NORTH OF PT CONCEPTION BUT WILL CONTINUE LOW END WIND
ADVISORIES FOR HIGHER TERRAIN THROUGH THE AFTERNOON. RAIN HAS BEEN
TORRENTIAL ACROSS SRN SBA COUNTY WITH A FEW AREAS REPORTING RAINFALL
RATES OVER ONE INCH PER HOUR THIS MORNING. THIS HEAVY BAND IS
EXPECTED TO WORK ITS WAY EAST THROUGH THE DAY AND INTO THE EVENING
WITH STRONG OROGRAPHIC INFLUENCE PUSHING RATES ACROSS VENTURA AND LA
COUNTIES CLOSE TO ONE INCH PER HOUR THERE AS WELL, ESPECIALLY NEAR
THE FOOTHILLS. HAVE ALSO HAD ISOLATED REPORTS OF THUNDER AS WELL.

FURTHER NORTH ACROSS SLO AND NRN SBA COUNTIES, THE HEAVIEST RAIN IS
STARTING TO MOVE EAST OUT OF THE AREA, HOWEVER PLENTY OF SHOWERS ARE
EXPECTED THROUGH TONIGHT WITH THE POTENTIAL FOR ISOLATED
THUNDERSTORMS.

RAINFALL AMOUNTS STILL LOOK ON TARGET. 2-5 COAST AND VALLEYS, 5-9
FOOTHILLS AND MTNS. 1-2 FT OF SNOW WITH ISOLATED AMOUNTS NEAR 3 FT.
SNOW LEVELS WERE A BIT LOWER THIS MORNING THAN EXPECTED AND THERE
WERE SOME SIGNIFICANT ACCUMULATIONS BELOW 5000 FEET. HOWEVER, THE
SNOW LEVELS ARE EXPECTED TO RISE THROUGH THE DAY, ESPECIALLY ON THE
SOUTH FACING SLOPES.

***FROM PREVIOUS DISCUSSION***

THE UPPER TROF WILL MOVE EASTWARD MONDAY AND THERE WILL BE A
DECREASE IN SHOWERS AND WINDS THROUGH THE DAY. SNOW LEVELS WILL FALL
TO 4000 FEET AS COLD AIR SPILLS IN BEHIND THE FRONT. THERE WILL BE
SOME GUSTY NORTHWEST WINDS BUT NOTHING LIKE TODAYS SOUTH WINDS.

TUESDAY WILL BE AN INBETWEEN DAY AS TODAYS STORM EXITS AND
WEDNESDAYS STORM BEGINS TO MOVE IN. SKIES WILL TURN PARTLY CLOUDY.
IT WILL STILL BE COOL WITH 556 DM HGTS OVERHEAD AND MAX TEMPS WILL
BE 10 TO 15 DEGREES BELOW NORMALS.

.LONG TERM (WED-SAT)...
ANOTHER STORM MOVES IN WEDNESDAY MORNING. THIS STORM WILL TAKE ABOUT
18 HOURS TO MOVE THROUGH THE AREA. IT LOOKS LIKE IT COULD BRING
ABOUT A HALF INCH OF RAIN TO THE AREA.

THURSDAY LOOKS LIKE ANOTHER COOL PARTLY CLOUDY INBETWEEN DAY WITH
MAX TEMPS WELL BELOW NORMAL.

DEPENDING ON WHAT MDL YOU HANG YOUR HAT ON IT COULD RAIN EITHER
FRIDAY OR SATURDAY BUT PROBABLY NOT BOTH. BROAD BRUSHED LOWISH POPS
ACROSS THE AREA FOR BOTH DAYS. AGAIN IT WILL BE COOL WITH NO WARM UP
IN SITE.

&&

.AVIATION...

20/1135Z.

RAIN AND STRONG WINDS WILL AFFECT ALL TAF SITES THROUGH 00Z AND WILL
THEN DIMINISH SLOWLY. FAIRLY LOW CONFIDENCE IN TAFS AS CIGS AND VIS
WILL VARY FREQUENTLY BUT LOW MVFR CONDS WILL DOMINATE. MUCH STRONGER
THAN NORMAL SOUTHEAST WINDS THROUGH 00Z WILL CREATE MUCH LOW LEVEL
TURBULENCE AND WIND SHEAR. THERE IS A 20 PERCENT CHANCE OF A TSTM
THROUGH THE PERIOD.

KLAX...LOW CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY BUT
WILL MOSTLY BE LOW MVFR. THERE WILL BE VERY STRONG XWNDS FROM MID
MORNING THROUGH THE AFTERNOON.

KBUR...LOW CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY
BETWEEN IFR AND MVFR CONDS. LGT-MDT TURBC SFC-080 AFT 15Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
STORM WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...WOFFORD
AVIATION...ASR
SYNOPSIS...ASR

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 20, 6:00 AM PDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN MAR 20 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-211300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL...COLD AND WINDY WINTER STORM WILL CREATE MULTIPLE
HAZARDS TODAY AND TONIGHT. PEOPLE TRAVELING INTO OR THROUGH THE
MOUNTAINS WILL FACE DANGEROUS WHITE CONDITIONS WITH HEAVY SNOW AND
60 MPH WIND GUSTS. VERY HEAVY RAINFALL RATES COULD POSSIBLE CAUSE
MUD AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS. THERE IS A
THREAT OF HAZARDOUS THUNDERSTORMS EVERYWHERE THROUGH THE DAY AND
NIGHT. WIND GUSTS TO 50 TO 60 MPH WILL CREATE DRIVING HAZARDS. STORM
FORCE WINDS WILL MAKE FOR VERY HAZARDOUS CONDITIONS ACROSS ALL OF
THE WATERS TODAY. BEACHGOERS WILL FACE TWIN HAZARDS OF HIGH SURF AND
ELEVATED RIP CURRENT RISKS. HEAVY RAIN WILL CREATE LOCAL FLOODING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

ALL OF TODAYS HAZARDS WILL CARRY INTO MONDAY MORNING BEFORE SLOWLY
DIMINISHING MONDAY AFTERNOON. A SERIES OR STORMS WILL BRING A CHANCE
OF RAIN TO THE AREA WEDNESDAY THROUGH SATURDAY...ESPECIALLY NORTH OF
POINT CONCEPTION.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* STORM WARNING..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Mar 20, 6:35 AM PDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
635 AM PDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     HEAVY RAIN       TEMPLETON               35.55N 120.71W
03/20/2011  E0.00 INCH       SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            A POWER OUTAGE HAS OCCURRED IN TEMPLETON CA. WITH 1000
            PEOPLE WITHOUT POWER.

0626 AM     HEAVY RAIN       TEMPLETON               35.55N 120.71W
03/20/2011  E0.00 INCH       SAN LUIS OBISPO    CA   UTILITY COMPANY

            A 1000 PEOPLE WITHOUT POWER IN TEMPLETON CA.

&&

SETO
Local storm report, Mar 20, 8:37 AM PDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
837 AM PDT SUN MAR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY SNOW       2 W LOCKWOOD VALLEY     34.75N 119.12W
03/20/2011  M13.0 INCH       VENTURA            CA   TRAINED SPOTTER

            SHE MEASURED 13 1/2 INCHES OF GROUND WITH WATER
            EQUIVALANT 1.12 INCHES.

&&

SETO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:15 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Mar 19, 10:26 PM PDTAreal Flood AdvisoryLOXSanta Barbara23 hr
Mar 20, 2:26 AM PDTSpecial Marine WarningLOX49 min
Mar 20, 4:03 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Mar 20, 7:34 AM PDTAreal Flood AdvisoryLOXVentura12 hr
Mar 20, 8:39 AM PDTSmall Craft Advisory for Hazardous SeasLOX18 hr
Mar 20, 10:03 AM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara117 min
Mar 20, 10:03 AM PDTFlash Flood WarningLOXSanta Barbara3 hr
Mar 20, 11:46 AM PDTRiver Flood WarningLOXSanta Barbara46 hr
Mar 20, 12:01 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 20, 2:59 PM PDTSevere Thunderstorm WarningLOXLos Angeles, Ventura61 min
Mar 20, 3:00 PM PDTFlash Flood WarningLOXVentura3 hr
Mar 20, 3:02 PM PDTRiver Flood WarningLOXVentura6 hr
Mar 20, 3:07 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Mar 20, 3:25 PM PDTRiver Flood WarningLOXVentura18 hr

Nearby

Areal Flood Advisories in California, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.